Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

HIV Drug ResistanceHIV Drug Resistance
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Why the lower CD4 count?
Nov 20, 2004

My husband was diagnosed with HIV June 2004. His CD4 was 20 with VL @ 230,000. He started out with Emtriva, Rayataz, Videx EC and Norvir. This seemed to be a good combo for him as the VL dropped to 154 and CD4 up to 210 within 2 months. The Dr. changed him to Sustiva after Rayataz turned his skin and eyes yellow. We were very disappointed then after a month of Sustiva that the CD4 had dropped to 105, however the VL was down to 100. He has been very compliant. Oh, also the Kaposi's Sarcoma are becoming very light pink in color and not as thick, so something is working, but we are worried about his CD4. Any ideas? Thanik you so much.

Response from Dr. Sherer

I would be patient with these numbers, as some ongoing variability in the CD4 cells is common. Also, you can ask what the CD4 percentage was with these two values, there is often less variability with CD4 percent compared to the absolute number. With such a low CD4 count and high viral load at the start of treatment, it often takes 3-6 months for full viral load control, and somewhat longer for the CD4 cell response.

You describe one of the side effects of atazanavir (Reyataz), i.e. jaundice, which occurs in 5-7% of patients. To date it has not been associated with other more serious liver toxicity.

The best you and he can do is to stay completely adherent to the medicines and talk to your doctor regularly about his progress. So far, the response has been very good, i.e. a more than 3 log drop in viral load and a large increase in CD4 cells.


Previous
Why is Rescriptor So Unpopular?
Next
Pre-natal HART Induced-Resistance and Ethnicity Issues

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement